Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Tulsa, OK

April 9, 2004Choctaw County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 9, 2004, 7:20 PM CDT for Choctaw County, Oklahoma. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2004, 7:20 PM CDT (00:20 UTC)
Expired
Apr 9, 2004, 8:15 PM CDT
In force
55 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Choctaw County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WUUS54 KTSA 100020
SVRTUL
OKC023-100115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
720 PM CDT FRI APR 9 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 815 PM CDT

* AT 720 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8
  MILES SOUTHWEST OF BOSWELL...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HUGO...
  GOODLAND...SAWYER...BOSWELL AND SOPER.

HAIL TO THE SIZE OF QUARTERS CAN BE EXPECTED IN THE WARNED AREA. STAY
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.

LAT...LON 3417 9597 3392 9612 3360 9523 3396 9514

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 7:20 PM CDT, 0 minutes earlier.

Area forecast discussion, Apr 9, 7:20 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
720 PM CDT FRI APR 9 2004

WE WILL INITIATE SEVERE THUNDERSTORM WARNINGS ON THE CELL
APPROACHING CHOCTAW COUNTY.  THE STORM FORMED IN THE CONFLUENT
SURFACE FLOW OVER SOUTH CENTRAL OKLAHOMA / NORTH CENTRAL TEXAS.
DEEP LAYER SHEAR WILL SUPPORT BOTH MULTICELL AND SUPERCELL
CHARACTERISTICS.  THIS CELL IS WELL SOUTH OF THE SURFACE BOUNDARY
AND WILL SEE STORM-RELATIVE HELICITIES OF AROUND 150 M2/S2.  THE
PRIMARY THREAT SHOULD BE HAIL AND GUSTS TO NEAR SEVERE LIMITS.

SEE THE GRAPHICS AT WWW.SRH.NOAA.GOV/TULSA/SEVERE
FOR MORE DETAILS.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Apr 9, 5:50 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
550 PM CDT FRI APR 9 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-100500-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
550 PM CDT FRI APR 9 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

...SEVERE THUNDERSTORM WATCH FOR MUCH OF EASTERN OKLAHOMA AND
WESTERN ARKANSAS THIS EVENING...

THE POTENTIAL WILL CONTINUE FOR SEVERE THUNDERSTORMS TO DEVELOP NEAR
A STALLED FRONTAL SYSTEM THAT LIES ACROSS SOUTHEAST OKLAHOMA AND
WESTERN ARKANSAS.  THE GREATEST POTENTIAL WILL BE ALONG AND SOUTH OF
INTERSTATE 40.  STORMS THAT MOVE NORTH OFF THE FRONT WILL PRIMARILY
POSE A THREAT FOR HAIL.  STORMS SOUTH OF THE FRONT IN THE WARMER AIR
WILL POSE BOTH A WIND AND HAIL THREAT.  ISOLATED CELLS THAT TRACK
DOWN THE FRONT WILL HAVE SOME TORNADO POTENTIAL.

THE ATMOSPHERE WILL BEGIN TO STABILIZE AFTER SUNSET AND THE STORM
POTENTIAL WILL DIMINISH LATE THIS EVENING.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS IN THE WATCH AREAS SHOULD REMAIN
ACTIVE AND PASS STORMS REPORTS TO THE NATIONAL WEATHER SERVICE.

SEE SHORT TERM FORECASTS /OKCNOWTUL/ AND MESOSCALE FORECAST
DISCUSSIONS /OKCAFDTUL/ FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Apr 9, 5:31 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
531 PM CDT FRI APR 9 2004

OKZ069-072-092330-
ADAIR OK-SEQUOYAH OK-
531 PM CDT FRI APR 9 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     ADAIR

IN EAST CENTRAL OKLAHOMA
     SEQUOYAH

AT 531 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MARBLE CITY...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...BUNCH...BRUSHY...SHORT AND MARBLE
CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, Apr 9, 5:44 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
544 PM CDT FRI APR 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 S SCIPIO              35.04N 95.96W
04/09/2004  0.75 INCH        PITTSBURG          OK   CO-OP OBSERVER

            HAIL COVERED THE GROUND

&&

MB
Local storm report, Apr 9, 5:49 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
549 PM CDT FRI APR 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             9 ENE WILBURTON         34.97N 95.16W
04/09/2004  0.88 INCH        LATIMER            OK   CO-OP OBSERVER

            HAIL COVERED THE GROUND

&&

MB
Local storm report, Apr 9, 6:05 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
605 PM CDT FRI APR 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             MILFAY                  35.76N 96.57W
04/09/2004  0.75 INCH        CREEK              OK   EMERGENCY MNGR

&&

MB
Local storm report, Apr 9, 6:15 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
615 PM CDT FRI APR 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             MILFAY                  35.76N 96.57W
04/09/2004  1.75 INCH        CREEK              OK   TRAINED SPOTTER

&&

MB
Local storm report, Apr 9, 7:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
700 PM CDT FRI APR 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TORNADO          WHITESBORO              34.69N 94.89W
04/09/2004                   LE FLORE           OK   LAW ENFORCEMENT

            SHERIFFS DEPUTY REPORTED TORNADO IN WHITESBORO AT 658 PM

&&

MB

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:04 PM CDTSevere Thunderstorm WarningTSAChoctaw56 min
Apr 10, 4:17 AM CDTSevere Thunderstorm WarningTSALeFlore43 min
Apr 10, 7:33 AM CDTSevere Thunderstorm WarningTSAHaskell, Muskogee57 min
Apr 10, 8:09 AM CDTSevere Thunderstorm WarningTSALatimer, LeFlore51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.